Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

June 5, 2017Las Animas County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 5, 2017, 6:13 PM MDT for Las Animas County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2017, 6:13 PM MDT (00:13 UTC)
Expired
Jun 5, 2017, 7:00 PM MDT
In force
47 min
Issued by
NWS Pueblo, CO

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 151 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
2369 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

994 
WWUS85 KPUB 060013
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
613 PM MDT MON JUN 5 2017
 
COZ088-094-060100-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
613 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 700 PM MDT...

At 612 PM MDT, Doppler radar was tracking an area of strong 
thunderstorms 13 miles north of Trinchera, or 29 miles east of 
Trinidad, moving southeast at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Branson and Trinchera. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may 
lead to localized flooding. Do not drive your vehicle through 
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3708 10416 3747 10381 3712 10352 3700 10365
      3699 10395
TIME...MOT...LOC 0012Z 309DEG 20KT 3724 10397 

$$

ep

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 5, 3:08 PM MDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 5, 3:08 PM MDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
308 PM MDT Mon Jun 5 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 307 PM MDT Mon Jun 5 2017

...Active pattern over the next couple days...

Thunderstorm activity is more widespread today as moisture under the
ridge has increased and low level easterly flow has kept dew points
in the 40s and lower 50s funneling into the southeast mountains.
Still lacking deep layer shear so storms have been quick to pulse
up, but once precip loaded updrafts quickly diminish. Still can't
rule out an isolated marginally severe storm today over the
mountains and adjacent plains due to slightly higher CAPE...but the
main concern will be potential for flash flooding should one of
these stronger storms impact a burn scar or location with saturated
soil conditions. High res models propagate thunderstorms eastward
onto the adjacent plains late this afternoon through this evening as
sfc heating continues and we break what remains of the cap. Activity
eventually diminishes by late evening.

Tomorrow...shortwave passing well to the north will send a front
through southeast CO during the day.  This along with weak shortwave
energy moving through the upper ridge will trigger another round of
showers and thunderstorms.  Thunderstorms look more widespread
tomorrow with a convective cluster developing across the southeast
plains during the evening.  CAPE will be higher...and although shear
improves some...it still looks a tad on the weak side.  Given the
focus along/behind the front...think severe threat should be
slightly higher tomorrow and marginal risk in SPC day 2 outlook
still looks on track.  Main concern again will be potential for
heavy rainfall and flash flooding, particularly on burn scars.
-KT

.LONG TERM...(Tuesday night through Monday)
Issued at 307 PM MDT Mon Jun 5 2017

Tuesday night through Thursday...With an upper ridge located over
the Four Corners, the forecast area will remain under northwest flow
aloft through midweek. A sfc front that drops south across the
eastern CO plains Tue morning will become somewhat stationary across
the southern CO plains by the evening, which will serve as the focal
point for continued storm development through the night and perhaps
even into the overnight hours. Residual moisture will persist for
Wed and into Thu, producing more storm development both days.
However, the strongest storms with the widest coverage is expected
to be Tue and Tue night. Look for a warming trend through Thu, with
highs in the 70s and 80s for most areas on Wed, warming into the mid
70s to lower 80s for the high valleys and nearing 90F for the plains
on Thu.

Friday through Sunday...The upper ridge axis shifts to the east Thu
night into Fri, and west to southwest flow aloft pushes in for the
state for the weekend. Look for dry and very warm conditions, with
temps climbing into the 80s for the high valleys and mid 80s to near
100F for the eastern plains. The hottest day is forecast to be Sat,
and conditions across the plains may near critical fire weather
levels depending upon how strong winds become.

Monday...There is some disagreement between models on what happens
on Mon, but the general trend is that an upper trough crosses the
Great Basin and Rockies, with an open low either sweeping east
across MT and the Dakotas, or hanging back over UT on Mon. For now
will lean towards the extended procedure solution, which indicates
the return of isolated convection and temps dropping back into the
70s and 80s for most locations. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 307 PM MDT Mon Jun 5 2017

-TSRA will be possible at KCOS and KPUB taf sites with best window
 through 00z this evening. Erratic gusts to 40 mph and heavy
 rainfall will be possible with these storms. Small hail and MVFR
 cigs/vis will also accompany stronger storms. Activity should
 decrease after 00z with VFR conditions overnight. Stronger and more
 widespread -TSRA expected tomorrow with a better chance for TSRA
 at all three TAF sites. Erratic wind gusts, locally heavy
 rainfall with MVFR CIGS/VIS will be possible with the stronger
 storms. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...MOORE
AVIATION...KT
Hazardous weather outlook, Jun 5, 11:08 AM MDT, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1108 AM MDT Mon Jun 5 2017

COZ058>089-093>099-061715-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1108 AM MDT Mon Jun 5 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms are expected this
afternoon and evening, favoring the southeast mountains,
Interstate 25 corridor and the southeast plains. One or two of
these thunderstorms may reach marginally severe status with the
main threats from the more intense thunderstorms being hail around
1 inch in diameter, wind gusts around 60 mph, periods of heavy
rainfall and hazardous cloud to ground lightning. In addition,
localized flash flooding may occur, especially if one of the
stronger thunderstorms directly impacts a burn scar.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Numerous thunderstorms, with localized heavy rain, will be
possible on Tuesday. A few of these storms will be marginally
severe, producing hail up to the size of quarters and wind gusts
to 60 mph. If a strong storm should develop over one of the many
burn scars across the region, then flash flooding could occur.

Thunderstorm, some strong, will also be possible on Wednesday.
However, storm coverage over the region will be less as compared
to Tuesday. The primary threats will once again be hail up to the
size of quarters and wind gusts to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across most of south central and southeast colorado this
afternoon and this evening.

31/31

In the hours before

Special weather statement, Jun 5, 1:21 PM MDT, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Pueblo CO
121 PM MDT MON JUN 5 2017

COZ074-075-088-052000-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
121 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND WEST
CENTRAL LAS ANIMAS COUNTIES UNTIL 200 PM MDT...

At 120 PM MDT, Doppler radar was tracking a strong thunderstorm over
Spanish Peaks, or 25 miles northwest of Trinidad, moving east at 5
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Spanish Peaks and Gulnare.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3726 10503 3740 10495 3739 10467 3717 10478
TIME...MOT...LOC 1920Z 291DEG 6KT 3736 10491

MOORE
Special weather statement, Jun 5, 1:34 PM MDT, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
134 PM MDT MON JUN 5 2017

COZ079-080-086-052000-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Wet Mountains above 10000 Ft CO-
134 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUERFANO...EAST
CENTRAL CUSTER AND WEST CENTRAL PUEBLO COUNTIES UNTIL 200 PM MDT...

At 134 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Greenhorn Mountain, or 34 miles southwest of
Pueblo, moving southeast at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Beulah and San Isabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3802 10527 3816 10517 3808 10488 3786 10506
TIME...MOT...LOC 1934Z 306DEG 5KT 3805 10518

BL
Special weather statement, Jun 5, 2:05 PM MDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
205 PM MDT MON JUN 5 2017

COZ074-075-088-052030-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
205 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COSTILLA AND
SOUTHWESTERN LAS ANIMAS COUNTIES UNTIL 230 PM MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm over
Stonewall, or 27 miles west of Trinidad, moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Stonewall, Segundo and Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 10509 3721 10521 3730 10497 3710 10472
      3699 10462
TIME...MOT...LOC 2004Z 323DEG 12KT 3716 10501

BL
Special weather statement, Jun 5, 3:05 PM MDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
305 PM MDT MON JUN 5 2017

COZ071-074-075-052130-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
305 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COSTILLA COUNTY UNTIL 330
PM MDT...

At 305 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Garland, or 25 miles east of Alamosa, moving southeast at 10
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Blanca and Fort Garland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3743 10556 3745 10541 3736 10520 3724 10539
TIME...MOT...LOC 2105Z 320DEG 8KT 3738 10543

KT
Special weather statement, Jun 5, 5:19 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Pueblo CO
519 PM MDT MON JUN 5 2017

COZ088-094-060000-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
519 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL
600 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tyrone, or 24 miles northeast of Trinidad, moving southeast at 25
mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Tyrone.

LAT...LON 3747 10445 3763 10430 3738 10383 3735 10387
      3725 10403
TIME...MOT...LOC 2318Z 311DEG 20KT 3749 10431

ep
Special weather statement, Jun 5, 6:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
613 PM MDT MON JUN 5 2017

COZ088-094-060100-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
613 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 700 PM MDT...

At 612 PM MDT, Doppler radar was tracking an area of strong
thunderstorms 13 miles north of Trinchera, or 29 miles east of
Trinidad, moving southeast at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Branson and Trinchera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3708 10416 3747 10381 3712 10352 3700 10365
      3699 10395
TIME...MOT...LOC 0012Z 309DEG 20KT 3724 10397

ep

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:47 PM MDTSpecial Weather StatementPUBPueblo43 min
Jun 5, 9:39 PM MDTSpecial Weather StatementPUBPueblo51 min
Jun 6, 1:22 PM MDTSpecial Weather StatementPUBTeller23 min
Jun 6, 1:41 PM MDTAreal Flood AdvisoryPUBTeller3 hr
Jun 6, 1:45 PM MDTSpecial Weather StatementPUBCostilla30 min
Jun 6, 1:55 PM MDTSpecial Weather StatementPUBTeller35 min
Jun 6, 1:57 PM MDTSpecial Weather StatementPUBKiowa48 min
Jun 6, 2:14 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers19 min
Jun 6, 2:42 PM MDTSpecial Weather StatementPUBKiowa33 min
Jun 6, 2:51 PM MDTSpecial Weather StatementPUBEl Paso39 min
Jun 6, 2:57 PM MDTSevere Thunderstorm WarningPUBEl Paso33 min
Jun 6, 3:15 PM MDTSpecial Weather StatementPUBProwers45 min
Jun 6, 3:17 PM MDTFlash Flood WarningPUBCuster, Fremont, Saguache3 hr
Jun 6, 3:24 PM MDTSevere Thunderstorm WarningPUBEl Paso51 min
Jun 6, 3:26 PM MDTFlash Flood WarningPUBEl Paso3 hr
Jun 6, 3:34 PM MDTSpecial Weather StatementPUBPueblo41 min
Jun 6, 3:35 PM MDTAreal Flood AdvisoryPUBBent, Kiowa, Prowers3 hr
Jun 6, 3:38 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont, Pueblo52 min
Jun 6, 3:55 PM MDTSpecial Weather StatementPUBHuerfano50 min
Jun 6, 3:58 PM MDTSevere Thunderstorm WarningPUBBent, Prowers47 min
Jun 6, 4:21 PM MDTAreal Flood AdvisoryPUBHuerfano, Las Animas3 hr
Jun 6, 4:22 PM MDTSevere Thunderstorm WarningPUBFremont, Pueblo23 min
Jun 6, 4:36 PM MDTSpecial Weather StatementPUBPueblo24 min
Jun 6, 4:42 PM MDTSevere Thunderstorm WarningPUBPueblo48 min
Jun 6, 4:48 PM MDTSpecial Weather StatementPUBBaca42 min
Jun 6, 5:08 PM MDTSpecial Weather StatementPUBKiowa52 min
Jun 6, 5:11 PM MDTSpecial Weather StatementPUBLas Animas49 min
Jun 6, 5:22 PM MDTSevere Thunderstorm WarningPUBBaca24 min
Jun 6, 5:26 PM MDTSpecial Weather StatementPUBCrowley49 min
Jun 6, 5:36 PM MDTSevere Thunderstorm WarningPUBKiowa24 min
Jun 6, 5:56 PM MDTSevere Thunderstorm WarningPUBKiowa49 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.